News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Brown before flow?


 emm - Sat Jan 07, 2006 10:26 pm

I am experiencing brown (sometimes really dark) 'guu' like substance for at least 1 day, sometime 2-3 days, prior to normal redish spotting of my period. Any idea what could cause this? My body has been doing this for roughly 6-8 months now; I take no perscribed birth control and am a sexually active married woman. Thanks.
 Dr. Tamer Fouad - Sun Jan 08, 2006 2:44 am

User avatar Hello,
"Spotting" refers to unexpected bleeding that does not require the protection of a sanitary or a tampon.[1] Normally it doesn’t reach the underwear, but rather is swiped with toilet paper after a bowel movement or urination. The blood can be pink-tinged mucus, rusty brown or bright red. Brown discharge usually indicates "old blood".

Normal spotting may occur at the very end of your bleeding days. A day or two of spotting after 3 to 5 days of “bleeding” is normal, and just the end of the bleeding period. This is also known as post-menstrual spotting. Normal spotting can also occur in the middle of the cycle and is related to ovulation. This is known as mid-cycle spotting. Implantation spotting is another form of spotting that is considered normal. It is related to implantation of the fertilized egg into the uterus. This occurs about a week before the cycle is due – and only lasts for less than one day.

It’s abnormal to spot days before your menstrual cycle is due.

The causes of abnormal spotting vary.

One common cause of spotting is low progesterone. It’s the hormone progesterone that helps to maintain the uterine lining for pregnancy and when progesterone level drops, the menstrual cycle occurs. In women who are deficient in progesterone, they will see spotting several days to a week before their cycle is due. This can also cause minor infertility and early miscarriage.

Another reason spotting may occur could be uterine fibroids, which are fairly harmless, but need to be kept an eye on. Endometriosis, birth control pills are a few other reasons spotting may occur. The most harmful reasons for spotting are possible sexually transmitted diseases and some cancers.

It is advisable if you have recurring spotting each month to have your healthcare provider to exam you, just to rule out possible harmful reasons for it and to help you to deal with and/or cure the reasons behind the spotting.

After you visit your doctor please keep us updated.

Best regards.

References:
==========
1. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here